Hail, Young
- When
- June 23, 10:02 PM CST
- Where
- Young County, 0.9 mi NE of Olney
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.380, -98.760
A trained spotter reported ping pong ball sized hail near the city of Olney, TX.
Thunderstorms which formed along a stationary front just northwest of the region produced isolated severe hail as they moved into the northwest counties of North Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms which formed along a stationary front just northwest of the region produced isolated severe hail as they moved into the northwest counties of North Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 23, 8:40 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 940 PM CDT Sat Jun 23 2018 .UPDATE... Thunderstorms are flourishing from the Big Country to the Concho Valley. While still adequate, MUCAPE values diminish east of the ongoing activity, and with steadily increasing inhibition this evening, the upper support that is maintaining these cells may be unable to do so after midnight. Our updated PoPs will focus on the west central zones, which are the most likely to be impacted by this complex. More isolated cells across southwestern Oklahoma and Northwest Texas may still be able to impact our northern zones, but the coverage should not require more than 20-30 PoPs. Any of these storms will be capable of large hail and damaging winds, but these threats will become less and less likely after midnight. 25 && .AVIATION... /Issued 735 PM CDT Sat Jun 23 2018/ /00Z TAFs/ Low potential for late night storms. Morning stratus. Horizontal convective rolls throughout southwestern Oklahoma and adjacent portions of Texas have produced only a few updrafts bold enough to penetrate an enduring capping inversion. But even those have struggled against a region of mid-level subsidence that has left the Texas Panhandle cloudless in its wake. A far more viable area for storms has been the moisture discontinuity on the eastern edge of the Permian Basin. But with little steering flow for these storms, they will likely make minimal progress east, eventually taking a right turn this evening toward a developing low-level jet. Some less organized updrafts have developed within the Big Country -- if these (or subsequent convective elements) are able to survive into the evening hours, they could potentially impact the Metroplex TAF sites during the early morning minimum of air traffic. However, this has less potential to affect the Metroplex than the previously anticipated vigorous MCS within Northwest Texas, a scenario which is now looking unlikely. As a result, the TEMPO for TSRA has been removed. While the VCTS remains, its duration has been significantly trimmed. Even if a 30-kt low-level jet is unable to sustain convection into the I-35 corridor, it will still result in a widespread stratus intrusion. This MVFR deck will arrive at Waco after midnight, reaching the Metroplex before the earliest scheduled commercial flights. This will be a thin layer, and the late June sun and turbulent mixing should effectively scatter the deck before midday. Despite strengthening ridging aloft, the surface pressure gradient will be unseasonably tight, and sustained wind speeds will frequently top 20kts Sunday afternoon with occasional gusts in excess of 30kts. The pattern will limit the decoupling of the boundary layer Sunday night, and the gusty winds will likely continue. 25 && .SHORT TERM... /Issued 317 PM CDT Sat Jun 23 2018/ /Through Tonight/ The frontal boundary that stalled across the I-20 corridor this morning is on the move northward as a shortwave trough and surface low induce stronger southerly flow across the region. The shortwave trough reveals itself as a region of subtle cyclonic turning within a temperature/moisture discontinuity over the Texas Panhandle on the GOES-16 low level water vapor band. This shortwave will track eastward into Oklahoma during the next several hours and provide the forcing required to erode lingering convective inhibition resulting from subsidence in the wake of last night's convection. The location of convective initiation and the first few hours of its development/organization will determine the exact coverage and severity across North Texas this evening and tonight. It is likely that storms will develop in a couple favored areas, to the northwest of Abilene and across southwestern Oklahoma where warm advection and lift over the top of the frontal boundary will provide enhanced mesoscale lifting. Storm motions should generally be in south or southeasterly motion as mid level flow is weak, but strong instability will promote rapid development into the direction of the low level flow. The storms that develop in southwestern Oklahoma will be the storms of primary concern to us, as they would have a likely trajectory into the northwestern zones after 8 pm. Due to high instability and adequate deep layer shear, storms will have a severe hail and damaging wind threat. The hail threat will be primarily early in the storm's life cycle with damaging winds becoming the predominant threat later this evening. Storms may make a run into the DFW area by midnight before they weaken. Increasing convective inhibition, decreasing upper level support, and a less favorable moisture profile exists across the heart of the CWA. This is confirmed by the special 1930z sounding which showed the impacts of upper level subsidence today, with a warming and drying profile in the low levels. Still even with weakening convection, it will maintain a high wind threat even if little or no rain occurs. This may occur either in the form of surging outflow boundaries or heat bursts associated with collapsing storms. The environment tonight (with its steep mid- low level lapse rates) looks favorable for heatbursts which would produce strong and gusty winds well out ahead of the storm cores. That's the fun thing about an unstable atmosphere, it doesn't care if it convects from the bottom-up to create precipitation, or from the top-down. Either way it just wants to turn over. For the forecast specifics have advertised 50-60% chance across the far northwest zones, tapering down to a 30-40% chance in the DFW area, to just a 20% chance across the southern half of the region. Rain is unlikely to impact everyone tonight, but those that do get under a storm are likely see heavy downpours. Even locations that do not see rain may experience erratic and gusty winds. Lows will be in the mid to upper 70s, except for locations that see heavy rainfall where lower 70s are likely. TR.92 && .LONG TERM... /Issued 317 PM CDT Sat Jun 23 2018/ /Sunday through Saturday/ The remnants of a complex of thunderstorms may still be ongoing early Sunday morning mainly north of I-20 but in a much weakened state. We'll keep some 20 PoPs right along the immediate Red River through the early morning hours before all precipitation ends. The remainder of Sunday will be the beginning of a period of hot and mostly dry weather as the main storm track shifts a little farther northward into the Plains. Mid level ridging will also begin to build back into the area late in the day. The Central and Northern Plains will remain active with a strong shortwave digging into Nebraska and Kansas by Sunday evening. As surface pressures fall in the Plains and the pressure gradient tightens, North Texas will remain rather breezy with southerly winds 15 to 25 mph. The breezy conditions will provide some relief from the hot conditions. Heat indices will generally range between 103 and 106 degrees. We'll continue to hold off on a heat advisory given the expected thunderstorms later tonight, slightly cooler temperatures on Sunday and breezy conditions. With an active pattern in the Central Plains, we'll remain warm and breezy through much of the upcoming week with highs in the mid to upper 90s and heat indices between 100-105 degrees. There is a very low chance that some thunderstorms could clip our northwest counties Monday night as a shortwave moves through the Plains, but otherwise we should remain precipitation free through the week. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 77 97 78 97 78 / 20 10 5 5 5 Waco 77 97 77 95 76 / 10 5 5 5 5 Paris 74 93 76 94 75 / 20 20 5 5 5 Denton 77 96 78 97 77 / 30 10 5 5 10 McKinney 76 95 78 96 77 / 20 10 5 5 5 Dallas 78 98 79 97 79 / 20 10 5 5 5 Terrell 76 95 77 95 77 / 20 5 5 10 5 Corsicana 76 95 77 95 76 / 10 5 5 10 0 Temple 75 96 77 94 75 / 10 5 5 10 5 Mineral Wells 75 99 76 98 75 / 40 10 5 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 25/24
Hazardous Weather Outlook...UPDATED National Weather Service Fort Worth TX 849 PM CDT Sat Jun 23 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 849 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms will be possible tonight, mainly west of I-35 and north of I-20. Some of the storms this evening may be severe across far western portions of North Texas. Large hail and damaging winds will be the primary hazards. The severe threat will diminish after midnight with any storms that move deeper into the North Texas. These storms will be slow-moving, efficient rain producers, and may result in some minor flooding issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very hot temperatures Sunday will combine with elevated humidity for heat index values near 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening across far western portions of North Texas.
Special Weather Statement
National Weather Service Fort Worth TX
1034 PM CDT SAT JUN 23 2018
TXZ115-129-141-240415-
Comanche TX-Stephens TX-Eastland TX-
1034 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND...WESTERN STEPHENS AND
NORTHWESTERN COMANCHE COUNTIES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Albany to near Moran to near Cross Plains.
Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. These
wind gusts may occur 10 to 15 minutes before rain or thunder. Be
alert for this rapid wind shift!
Locations impacted include...
Breckenridge, Eastland, Cisco, De Leon, Gorman, Rising Star,
Gunsight, Crystal Falls and Carbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3296 9909 3296 9881 3256 9877 3210 9851
3197 9883 3198 9886 3208 9893 3208 9912
TIME...MOT...LOC 0333Z 259DEG 25KT 3274 9932 3250 9919 3210 9912
BainThe Dyess AFB radar (KDYX), 104 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
3 hail. Local standard time, as filed.
A trained spotter reported ping pong ball sized hail near the city of Olney, TX.
Graham, TX Fire Department reported dime to penny sized hail in the city of Graham.
A trained spotter reported dime sized hail on Interstate 30 just west of Loop 820 in the city of Fort Worth, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770890, 770891, 770892.